My remark: this drug was developed by discovery of a beneficial compound in a traditional Chines food, called Red Yeast Rice [is not just red rice]
Red Yeast Rice is still available in the USA, but the first product[s] were “chased of the market” by the FDA and “fled” to Europe. To some patients I advise RYR, but not every brand is good!
Please ,don’t stop this drug but discuss it with your physician if you wish.
From the website of Graedon
Atorvastatin (Lipitor) Side Effects & Complications
Lipitor (Atorvastatin) may cause muscle pain and weakness in addition to memory problems including temporary amnesia.Atorvastatin (Lipitor) Side Effects & Complications 3.4- 100 ratings DRUG SIDE EFFECTSTerry GraedonOctober 10, 2017368 Comments
It is not entirely clear why Lipitor became the most successful drug in the history of the pharmaceutical industry. Tens of millions of people have taken Lipitor to lower their bad LDL cholesterol. It is estimated that sales of this single drug brought in over $130 billion to Pfizer, its manufacturer. No other drug in history has ever come close to this mind boggling number.
Now that Lipitor has become available in its generic form as atorvastatin, it will no doubt continue to be taken by millions of patients, though the cost will clearly come down. Despite its popularity with physicians and its clear ability to bring cholesterol numbers down, there are some serious side effects to contend with. Many of these complications were not discovered until years after the drug was on the market.
We have been reporting on muscle and memory problems for a very long time. Initially, we were criticized by physicians for bringing these adverse drug events to the attention of patients on the grounds that statins in general and Lipitor in particular were life savers and we shouldn’t in any way discourage their use. But we received so many stories of devastating complications that we could not remain silent. Here are just a few examples of the kinds of messages we have been receiving for more than a decade:
“I believe that I had the following symptoms from taking Lipitor which disappeared once I stopped taking the drug. (I’d been on it for five years so dismissed the symptoms at first). Eventually I was so ill that I told my doctor “I feel like a toxic substance is inside me.”
“While I had complained of fatigue and myalgia [muscle pain], it was blown off. But then, I started feeling a cramp in my right arm which woke me when I slept. It was horribly painful and I thought it was from a lot of computer work.
“Eventually my right hand became so weak that I had to use my left hand to aid my right hand just to put down a cup of coffee. I didn’t have enough strength to do it with one arm.
“Then, slowly, I began to feel some memory problems, something that never troubled me before Lipitor. I’d find myself starting to be afraid to go some places that required my mind to click (because in looking back–I was having trouble focusing.) One night I was at an intersection in my car waiting for the light to turn. I drove through the red light. I missed some cars that went by and suddenly realized that I was so confused that I couldn’t think straight.
“When I got off the drug, I had no more muscle pains, no more weakness in my arms and my mind is sharp as a tack.”
“I was on Lipitor for some time and three years ago had a day of transient global amnesia [TGA]. I knew people, but had no idea of time, day or year. My short-term memory was less than a minute (eg. I knew I had eaten a doughnut because I could still taste it).
“I had a CT Scan, echocardiogram and was hospitalized for 24 hours and was told that my diagnosis was TGA and that it probably wouldn’t happen again. Of course the doctors denied that it could be Lipitor.”
Memory loss and muscle problems are now recognized as complications linked to statin-type cholesterol-lowering drugs. It took a long time to realize that atorvastatin and other statins could also raise blood sugar. We received a signal about this complication long before the FDA acknowledged it could be a problem:
“I was recently informed after a series of tests over a six-month period that my blood glucose levels were elevated. I have been taking Lipitor for about a year or so and was wondering if this drug could be associated with my rise in blood glucose levels. I don’t want to take medications that improve one medical situation (lower my cholesterol) and make another (blood glucose) worse.”
Betty, January, 2003
Atorvastatin Side Effects & Complications
- Muscle pain or spasms (any where in the body, including legs, shoulders, back, arms or neck)
- Blood sugar elevation
- Memory problems, cognitive dysfunction, confusion, amnesia
- Nerve pain, peripheral neuropathy, leg cramps
- Digestive upset, nausea, constipation, diarrhea, flatulence
- Urinary tract infections
- Skin reactions, hives
- Sexual problems, erectile dysfunction
What we do not know is how common some of these side effects may be. Until recently the FDA assumed that memory problems and blood sugar elevation were so rare as to be almost forgettable. Now the FDA has acknowledged that these are real problems. How common are sexual problems with statins? No one really knows. What about arthritis, nerve pain, cataracts or peripheral neuropathy? Again we are clueless. We suspect that such side effects are more common with statins than most health professionals realize. And people who are susceptible to some statin complications may be especially prone to multiple problems.
We recognize that some people really do need these medications to prevent a heart attack or a stroke. The data suggest that people who have clearly diagnosed heart disease can benefit. Those who have had one heart attack can reduce the risk of a second by taking a statin. And many individuals never suffer any side effects from statins. Good for them. They are fortunate.
Others are not so lucky. We don’t know what the true incidence of some of the so-called minor side effects really is. That’s why we need your help. Please let us know how you or someone you love has fared on a statin-type drug. You can comment below. Thanks for letting us know about your experience. And one more thing…no one should stop a statin without consulting the prescriber. We do not want anyone to go from the frying pan into the fire. Your doctor needs to know about how you are doing on any medication, especially a statin!
Finally, should you be interested in the inside story about some of these problems you will find our book, Top Screwups Doctors Make and How to Avoid Them of interest. You may also appreciate our book, Best Choices From The People’s Pharmacy with a wide range of options to deal with things like high cholesterol, hypertension and arthritis. They can all be found in The People’s Pharmacy Store.
And please comment below on your experience with atorvastatin or other statin-type cholesterol-lowerind drugs.